Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

July 4, 2023Carroll County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 4, 2023, 8:02 PM EDT for Carroll County, Georgia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 8:02 PM EDT (00:02 UTC)
Expired
Jul 4, 2023, 8:15 PM EDT
In force
13 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 57 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS82 KFFC 050002
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
802 PM EDT Tue Jul 4 2023
 
GAZ041-042-050015-
Haralson GA-Carroll GA-
802 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern
Haralson and northeastern Carroll Counties through 815 PM EDT...

At 802 PM EDT, a strong thunderstorm was over Abilene, or near
Carrollton, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Carrollton, Villa Rica, Bremen, Temple, Mount Zion, Abilene, Treasure
Lake and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3382 8505 3381 8503 3381 8499 3378 8490
      3373 8490 3373 8491 3372 8491 3372 8490
      3365 8490 3358 8509 3364 8517
TIME...MOT...LOC 0002Z 222DEG 8KT 3367 8508 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 4, 7:58 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 4, 7:58 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
758 PM EDT Tue Jul 4 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 251 PM EDT Tue Jul 4 2023

A weak surface trough is situated just south of Interstate 20 this
afternoon. The trough is actually showing up on the visible
satellite imagery...with plentiful cu congestus south of the
boundary. North of the trough, early morning convection seems to
have stabilized portions of the ATL metro and around AHN.

The environment is very similar to yesterday and not much change is
expected tomorrow. The surface instability remains high, but there
is no shear. Mid level lapse rates are not very steep. PWATs also
remain high, with values at or just below 2". As in a typical
summertime pattern, a few strong storms are possible with some
potential for an isolated severe storm. The primary hazards would be
gusty winds, locally heavy rainfall and frequent lightning strikes.

The high res models have been fairly dismal handling the convection
the last few days. However, one trend that they have been doing
decent with is increasing the coverage of storms each day. A bit
more coverage in storms is likely tomorrow. With the increasing
clouds/storm coverage, this should keep heat indices in check. At
this time, no headlines are needed.

NListemaa

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 251 PM EDT Tue Jul 4 2023

Moving into the extended timeframe, our primary governing features
in the mid-levels will be a persistent ridge over the desert
Southwest and a lobe of low pressure rotating slowly southeastward
from over northern Canada. The staying/blocking power of the
aforementioned ridge will help guide several waves of energy
rounding the outer edge of the Canadian low into the Southeast
through the remainder of the week and into the weekend. The problem,
as has been the case for the past few weeks, is that none of the
weak fronts will fully clear the CWA, resulting in a lingering soupy
column, -- PWATs of 1.5-2" each day -- primed for thunderstorm
development. Initiation and placement of convection in the absence
of large-scale forcing will depend heavily on how far into central
Georgia each front makes it before fizzling out and the
strength/location of any lingering boundaries from the previous
day's thunderstorm activity. Temperatures are forecast to be in the
upper-80s to 90s every day, supporting development of at least 1500-
2000 J/kg SBCAPE, but with a lack of deep layer shear, not expecting
much in the way of organized severe weather... aside from perhaps a
few clusters forming as cold pools collide, or an especially strong
precip-loaded downdraft supporting isolated damaging wind gusts.
That said, given the troubles even HiRes guidance has had in
determining where and when convection will fire over recent days,
do not feel comfortable trying to nail down any precise gradients
in precipitation chances at this range.

For now, Heat Index values look to top out in the 100-105F range
effectively each day Thursday through Monday. Diurnal thunderstorms
and lack of strong ridging at the surface should help keep us just
on the knife's edge of advisory criteria, but given extremely moist
conditions (dewpoints forecast to top out in Moving into the extended
timeframe, our primary governing features in the mid-levels will
be a persistent ridge over the desert Southwest and a lobe of low
pressure rotating slowly southeastward from over northern Canada.
The staying/blocking power of the aforementioned ridge will help
guide several waves of energy rounding the outer edge of the
Canadian low into the Southeast through the remainder of the week
and into the weekend. The problem, as has been the case for the
past few weeks, is that none of the weak fronts will fully clear
the CWA, resulting in a lingering soupy column, -- PWATs of 1.5-2"
each day -- primed for thunderstorm development. Initiation and
placement of convection in the absence of large-scale forcing will
depend heavily on how far into central Georgia each front makes
it before fizzling out and the strength/location of any lingering
boundaries from the previous day's thunderstorm activity.
Temperatures are forecast to be in the upper-80s to 90s every day,
supporting development of at least 1500- 2000 J/kg SBCAPE, but
with a lack of deep layer shear, not expecting much in the way of
organized severe weather... aside from perhaps a few clusters
forming as cold pools collide, or an especially strong precip-
loaded downdraft supporting isolated damaging wind gusts. That
said, given the troubles even HiRes guidance has had in
determining where and when convection will fire over recent days,
do not feel comfortable trying to nail down any precise gradients
in precipitation chances at this range.

For now, Heat Index values look to top out in the 100-105F range
effectively each day Thursday through Monday. Diurnal thunderstorms
and lack of strong ridging at the surface should help keep us just
on the knife's edge of advisory criteria, but given extremely moist
conditions (dewpoints forecast to top out in the mid-to-upper 70s),
will certainly need to keep an eye on this moving forward.
the mid-to-upper 70s), will certainly need to keep an eye on this
moving forward.

96

&&

.AVIATION...
(00Z TAFS)
Issued at 740 PM EDT Tue Jul 4 2023

A cluster of SHRA/TSRA is moving from west to east across the ATL
metro, warranting a TEMPO for TSRA from 00-02Z at all metro TAF
sites. As precipitation moves eastward, a TEMPO is also being
carried at AHN from 01-03Z. Rain chances are expected to gradually
diminish over the next few hours. with scattered low VFR clouds
remaining overnight. Patchy fog will also be possible across far
north Georgia in the early morning hours. A cu field around
025-035 is expected to develop by 14-15Z. Hi-res guidance
indicates a relatively early start to convection on Wednesday, and
VCSH has been set to begin at 17Z at ATL followed by a PROB30 for
TSRA from 18-00Z. Prevailing winds are expected to be mainly W at
4-8 kts this evening, becoming variable at 3 kts or less
overnight. Stronger, variable winds possible with any
thunderstorm outflows that occur.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  71  90 /  40  50  40  40
Atlanta         72  86  73  90 /  40  50  30  50
Blairsville     65  83  66  85 /  20  40  30  50
Cartersville    70  87  71  91 /  30  40  30  50
Columbus        74  89  74  91 /  30  50  40  60
Gainesville     71  86  71  88 /  30  40  30  40
Macon           74  90  73  92 /  30  50  30  50
Rome            71  87  71  91 /  20  40  30  50
Peachtree City  71  87  71  90 /  40  50  30  50
Vidalia         75  91  75  93 /  30  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....96
AVIATION...King
Hazardous weather outlook, Jul 4, 3:56 PM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
356 PM EDT Tue Jul 4 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
356 PM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible through this evening across
much of the outlook area, especially south of the Interstate 20
corridor. Storms should remain more isolated north of I-20. The
main impacts from thunderstorms will be gusty winds, locally heavy
rainfall and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible each afternoon and evening through
Monday. There is a marginal risk (level 1 of 5) of severe weather
on Wednesday. The primary severe hazard should be damaging
downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jul 4, 6:11 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 PM EDT Tue Jul 4 2023

GAZ020-042245-
Bartow GA-
611 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southwestern Bartow
County through 645 PM EDT...

At 611 PM EDT, a strong thunderstorm was near Euharlee, or 7 miles
west of Cartersville. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cartersville, Euharlee, Kingston and Cassville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3411 8499 3419 8503 3431 8492 3423 8482
      3411 8478
TIME...MOT...LOC 2211Z 241DEG 4KT 3419 8493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 6:17 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
617 PM EDT Tue Jul 4 2023

GAZ030-041-042245-
Polk GA-Haralson GA-
617 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northern Haralson
and southwestern Polk Counties through 645 PM EDT...

At 617 PM EDT, a strong thunderstorm was near Felton, or 7 miles
northwest of Buchanan, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cedartown, Buchanan, Tallapoosa, Felton, Antioch and Eubank Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3404 8532 3398 8517 3389 8504 3377 8524
      3383 8537 3391 8539
TIME...MOT...LOC 2217Z 217DEG 14KT 3386 8529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 6:47 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Tue Jul 4 2023

GAZ030-031-041-042315-
Polk GA-Haralson GA-Paulding GA-
647 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of west central
Paulding, northern Haralson and southwestern Polk Counties through
715 PM EDT...

At 646 PM EDT, a strong thunderstorm was over Felton, or 7 miles
northwest of Buchanan, moving north at 10 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Buchanan, Tallapoosa, Draketown, Felton, Eubank Lake, Esom Hill and
Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3398 8519 3393 8502 3381 8503 3381 8505
      3380 8505 3381 8537 3382 8537 3395 8539
TIME...MOT...LOC 2246Z 202DEG 8KT 3389 8527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 7:25 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
725 PM EDT Tue Jul 4 2023

GAZ031-042-043-050000-
Douglas GA-Carroll GA-Paulding GA-
725 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southwestern
Paulding, northeastern Carroll and northwestern Douglas Counties
through 800 PM EDT...

At 725 PM EDT, a strong thunderstorm was near Villa Rica, or 11 miles
northeast of Carrollton, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Villa Rica, Temple, Winston, Lake Val-Do-Mar and New Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3372 8505 3381 8505 3381 8504 3384 8504
      3383 8491 3377 8477 3363 8494 3366 8505
      3372 8506
TIME...MOT...LOC 2325Z 202DEG 13KT 3372 8497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 7:41 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
741 PM EDT Tue Jul 4 2023

GAZ031-043-050015-
Douglas GA-Paulding GA-
741 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern
Paulding and northwestern Douglas Counties through 815 PM EDT...

At 741 PM EDT, a strong thunderstorm was over New Georgia, or near
Dallas, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Douglasville, Villa Rica, Hiram, Brownsville and New Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3388 8494 3388 8480 3380 8471 3373 8481
      3376 8490 3378 8491 3380 8499 3381 8499
TIME...MOT...LOC 2341Z 209DEG 7KT 3382 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
802 PM EDT Tue Jul 4 2023

GAZ041-042-050015-
Haralson GA-Carroll GA-
802 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern
Haralson and northeastern Carroll Counties through 815 PM EDT...

At 802 PM EDT, a strong thunderstorm was over Abilene, or near
Carrollton, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Carrollton, Villa Rica, Bremen, Temple, Mount Zion, Abilene, Treasure
Lake and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3382 8505 3381 8503 3381 8499 3378 8490
      3373 8490 3373 8491 3372 8491 3372 8490
      3365 8490 3358 8509 3364 8517
TIME...MOT...LOC 0002Z 222DEG 8KT 3367 8508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:15 PM EDTSpecial Weather StatementFFCCarroll30 min
Jul 4, 10:55 PM EDTSpecial Weather StatementFFCMadison35 min
Jul 5, 9:32 AM EDTSpecial Weather StatementFFCWhitfield28 min
Jul 5, 12:44 PM EDTSpecial Weather StatementFFCBarrow, Clayton, DeKalb, Gwinnett, Jackson, Rockdale and 1 more31 min
Jul 5, 1:22 PM EDTSpecial Weather StatementFFCJackson23 min
Jul 5, 1:32 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale28 min
Jul 5, 2:12 PM EDTSpecial Weather StatementFFCMadison48 min
Jul 5, 2:55 PM EDTSpecial Weather StatementFFCOglethorpe35 min
Jul 5, 3:34 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes41 min
Jul 5, 3:38 PM EDTSpecial Weather StatementFFCBaldwin, Jones37 min
Jul 5, 5:49 PM EDTSpecial Weather StatementFFCTroup26 min
Jul 5, 7:02 PM EDTSpecial Weather StatementFFCTalbot28 min
Jul 5, 7:15 PM EDTSpecial Weather StatementFFCMacon, Schley30 min
Jul 5, 7:24 PM EDTSevere Thunderstorm WarningFFCMacon, Schley, Taylor36 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.